Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 150, NWS Rapid City, SD

August 6, 2021Fall River County, Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 5:53 PM MDT for Fall River County, Oglala Lakota County, South Dakota. It was in force for 67 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2021, 5:53 PM MDT (23:53 UTC)
Expired
Aug 6, 2021, 7:00 PM MDT
In force
67 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fall River County, SD, Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 102 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:56 PM MDTTSTM WND GST 5012 E Oelrichs, SD
Aug 6, 6:28 PM MDTTSTM WND GST 593 Ese Pine Ridge, SD
Aug 6, 6:40 PM MDTTSTM WND GST 649 Sw Batesland, SD
Aug 6, 6:50 PM MDTTSTM WND GST 649 Sw Batesland, SD
Aug 6, 6:50 PM MDTTSTM WND GST 675 Ne Porcupine, SD
Aug 6, 6:56 PM MDTTSTM WND GST 649 Sw Batesland, SD
Aug 6, 7:05 PM MDTTSTM WND GST 559 Sw Batesland, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:43 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-465 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS53 KUNR 062353
SVRUNR
SDC047-102-070100-
/O.NEW.KUNR.SV.W.0150.210806T2353Z-210807T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
553 PM MDT Fri Aug 6 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Oglala Lakota County in southwestern South Dakota...
  Southeastern Fall River County in southwestern South Dakota...

* Until 700 PM MDT.

* At 553 PM MDT, severe thunderstorms were located along a line
  extending from 2 miles southeast of Hay Canyon Butte to 4 miles
  southwest of Prairie Winds Casino to 8 miles southwest of Slim
  Butte, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Slim Butte around 605 PM MDT.
  Oglala, Loneman, South Lakeside and Slim Buttes Housing around 610 
  PM MDT.

Other locations in the path of these severe thunderstorms include Dry
Wood Housing, Number 4, Calico, Manderson, Wounded Knee, Lonesome
Valley, Goose Neck Housing, Porcupine, Thunder Valley, Sharps Corner,
Evergreen, Porcupine Butte Housing, Kyle and Kyle North Route
Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4318 10348 4354 10214 4348 10214 4348 10211
      4314 10211 4313 10208 4300 10209 4300 10318
TIME...MOT...LOC 2353Z 248DEG 43KT 4322 10313 4313 10304 4301 10306 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
1 follow-up statement
165 
WWUS53 KUNR 070021
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
621 PM MDT Fri Aug 6 2021

SDC047-070030-
/O.CAN.KUNR.SV.W.0150.000000T0000Z-210807T0100Z/
Fall River SD-
621 PM MDT Fri Aug 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FALL RIVER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota. A Severe Thunderstorm Watch also remains
in effect until midnight MDT for southwestern South Dakota.

LAT...LON 4318 10301 4331 10300 4332 10298 4354 10214
      4348 10214 4348 10211 4314 10211 4313 10208
      4303 10208 4300 10209 4300 10280
TIME...MOT...LOC 0020Z 237DEG 29KT 4326 10283 4314 10261 4298 10236 

$$

SDC102-070100-
/O.CON.KUNR.SV.W.0150.000000T0000Z-210807T0100Z/
Oglala Lakota SD-
621 PM MDT Fri Aug 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR OGLALA LAKOTA COUNTY...

At 620 PM MDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Dry Wood Housing to 2 miles
northeast of Number 4 to 4 miles southeast of Wolf Creek Housing,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Wolf Creek Housing, Manderson, Wounded Knee, Wakpamni, Porcupine 
  Butte Housing, Porcupine, Batesland, Evergreen, Goose Neck 
  Housing, Lonesome Valley, Thunder Valley, Sharps Corner and Kyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4318 10301 4331 10300 4332 10298 4354 10214
      4348 10214 4348 10211 4314 10211 4313 10208
      4303 10208 4300 10209 4300 10280
TIME...MOT...LOC 0020Z 237DEG 29KT 4326 10283 4314 10261 4298 10236 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:23 PM MDT, 30 minutes earlier.

Area forecast discussion, Aug 6, 5:23 PM MDT, 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Fri Aug 6 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1253 PM MDT Fri Aug 6 2021

Slow progressing upper trough will support chances for showers
and thunderstorms the next two days. Western CONUS upper ridge
will briefly breakdown in the period as series of stronger NE Pac
impulses traverse the northern tier allowing strong cold fronts
into the northern CONUS. Current compact impulse over the northern
Rockies has started this progression. This system will support a
good chance of showers and storms across the region late this
afternoon and tonight, esp across NE WY and NW SD. SE flow ahead
of this wave continues to advect a decent amount of ll moisture
into the FA, with dewpoints rising into the 50s and 60s. Staunch
capping remains in place across the region with clouds and upslope
flow limiting things right now. However,clearing upstream over
portions of WY should allow the cap to erode there quickly this
afternoon with convection developing there. Decent mid level speed
max of 50+ knots will push into the region this and support
organized convection. Combination of CAPE, deep player sheer,
dynamic forcing will support one or two complex’s of TS this
which will quickly propagate NE. Favorable CAPE/profiles will
support a severe threat with the main impact being damaging winds.
Things will clear out later tonight with a sfc trough moving
through the area Sat morning. A period of breezy NW winds may
materialize in the morning behind the trough. Lingering moisture
and instability will support TS chances over the central and
southern BH into scentral SD Saturday. The next stronger impulse
will move into the northern Rockies Sunday with strong WAA and
gusty SW flow ahead of this system. This will support another warm
day with temps in the 90s and few 100s possible. Flow remains
slightly unsettled next week with chances for thunderstorms and
generally seasonal temps through mid week. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated.
Forecast models are hinting at a strong cold front Wed-Thur which
may advect through most of the area, supporting a decent cool down
for a couple days. Smoke will continue to cover the region
through the period, remaining mainly in the mid and upper
atmosphere, except behind any sfc troughs where pooling tends to
occur allowing near sfc smoke to increase.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 516 PM MDT Fri Aug 6 2021

Multiple rounds of TSRA with local IFR conditions will move
across the area this evening, some of which may contain 50kt wind
gusts and large hail. The strongest activity will be done by 06z,
but isolated/scattered storms will persist into Saturday. HZ/FU
may pour into the area overnight with local MVFR conditions, but
most locations will remain VFR through Saturday afternoon.

&&

.FIRE WEATHER...
Issued At 1253 PM MDT Fri Aug 6 2021

A period of elevated to near critical fire weather conditions
looks likely across at least northeast WY, ahead of another cold
front Sunday. Minimum humidity values near or below 15 percent are
looking likely, with at least some potential for breezy
southwesterly winds to develop later in the afternoon. Will
monitor potential for red flag conditions and possible headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 4:09 AM MDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Fri Aug 6 2021

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Widespead severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-071300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Some of the
storms will be capable of marginally severe wind or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 6, 4:23 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
423 PM MDT Fri Aug 6 2021

WYZ055-058-062245-
Weston WY-Southern Campbell WY-
423 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern
Campbell and northwestern Weston Counties through 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Reno Junction, or 6 miles northeast of Wright,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Weston
and northeastern Campbell Counties to the northeast of Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4375 10545 4381 10552 4412 10527 4398 10502
TIME...MOT...LOC 2222Z 222DEG 32KT 4383 10542

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 6, 4:31 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
431 PM MDT Fri Aug 6 2021

WYZ055-058-062300-
Weston WY-Southern Campbell WY-
431 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of southeastern
Campbell and west central Weston Counties through 500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Rochelle, or 22 miles east of Wright, moving east at
35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Weston and east central Campbell Counties to the east of Wright and
northwest of Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4381 10514 4389 10513 4388 10469 4370 10470
TIME...MOT...LOC 2230Z 281DEG 30KT 4385 10506

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sherburn
Special weather statement, Aug 6, 5:08 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
508 PM MDT Fri Aug 6 2021

WYZ056-057-062345-
Wyoming Black Hills WY-Western Crook WY-
508 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Crook County
through 545 PM MDT...

At 507 PM MDT, trained weather spotters reported a strong
thunderstorm 5 miles southeast of Carlile, or 18 miles west of
Sundance, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Devils Tower Junction around 515 PM MDT.
  Devils Tower National Monument around 520 PM MDT.

Other locations in the path of this storm include Hulett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4437 10472 4439 10480 4470 10470 4466 10433
TIME...MOT...LOC 2307Z 214DEG 37KT 4442 10475

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Sherburn
Local storm report, Aug 6, 5:13 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 SE COLONY             44.85N 104.12W
08/06/2021  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

MOSE
Local storm report, Aug 6, 5:21 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     14 SSW PROVO            43.01N 103.94W
08/06/2021  E60 MPH          FALL RIVER         SD   TRAINED SPOTTER

&&

MOSE
Special weather statement, Aug 6, 5:47 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
547 PM MDT Fri Aug 6 2021

SDZ012-WYZ057-071-070015-
Butte SD-Northeastern Crook WY-Wyoming Black Hills WY-
547 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of west central Butte
and east central Crook Counties through 615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lodge Campground, or 15 miles north of Sundance, moving
northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern South Dakota...and northeastern Wyoming.

&&

LAT...LON 4458 10434 4462 10442 4493 10415 4480 10386
TIME...MOT...LOC 2347Z 230DEG 40KT 4463 10435

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Sherburn

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:33 PM MDTSpecial Weather StatementUNRBennett, Jackson57 min
Aug 6, 1:52 PM MDTSpecial Weather StatementUNRCuster23 min
Aug 6, 2:15 PM MDTSpecial Weather StatementUNRCuster30 min
Aug 6, 2:24 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington36 min
Aug 6, 3:12 PM MDTSpecial Weather StatementUNR33 min
Aug 6, 3:44 PM MDTSpecial Weather StatementUNR31 min
Aug 6, 4:36 PM MDTSevere Thunderstorm WarningUNRButte, Harding33 min
Aug 6, 4:53 PM MDTSevere Thunderstorm WarningUNRFall River67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.